Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Complex symplectic geometry with applications
to ordinary differential operators

Authors: W. N. Everitt and L. Markus
Journal: Trans. Amer. Math. Soc. 351 (1999), 4905-4945
MSC (1991): Primary 34B05, 34L05; Secondary 47B25, 58F05
Published electronically: July 20, 1999
MathSciNet review: 1637066
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Complex symplectic spaces, and their Lagrangian subspaces, are defined in accord with motivations from Lagrangian classical dynamics and from linear ordinary differential operators; and then their basic algebraic properties are established. After these purely algebraic developments, an Appendix presents a related new result on the theory of self-adjoint operators in Hilbert spaces, and this provides an important application of the principal theorems.

References [Enhancements On Off] (What's this?)

  • [AG] Akhiezer, N.I. and Glazman, I.M., Theory of linear operators in Hilbert space: volumes I and II, Pitman and Scottish Academic Press, London, 1981; translated from the third Russian edition of 1977. MR 83i:47001
  • [AM] Abraham, R. and Marsden, J.E., Foundations of mechanics, 2nd ed., Benjamin/Cummings Publ. Co., Reading, Mass., 1978. MR 81e:58025
  • [DS] Dunford, N. and Schwartz, J.T., Linear operators: Part II, Wiley, New York, 1963. MR 32:6181
  • [EI] Everitt, W.N., On the deficiency index problem for ordinary differential operators 1910-1977, Proceedings of The 1977 Uppsala International Conference: Differential Equations, 62-81, Published by the University of Uppsala, Sweden, 1977, distributed by Almquist and Wiksell International Stockholm, Sweden, pp. 62-81. MR 57:16788
  • [EV] -, Linear ordinary quasi-differential expressions, Lecture notes for The Fourth International Symposium on Differential Equations and Differential Geometry, Beijing, Peoples' Republic of China, 1-28. (Department of Mathematics, University of Peking, Peoples' Republic of China; 1986).
  • [EM] Everitt, W.N. and Markus, L., Boundary Value Problems and Symplectic Algebra for Ordinary Differential and Quasi-Differential Operators, Math. Surveys and Monographs, vol. 61, Amer. Math. Soc., Providence, RI, 1999. CMP 99:03
  • [EM1] -, The Glazman-Krein-Naimark theorem for ordinary differential operators, in New Results on Operator Theory and Its Applications: The I. M. Glazman Memorial Volume, Operator Theory: Advances and Applications, vol. 98, Birkhäuser, Basel, 1997, pp. 118-130. MR 99c:47070
  • [ER] Everitt, W.N. and Race, D., Some remarks on linear ordinary quasi-differential expressions, Proc. London Math. Soc. (3) 54 (1987), 300-320. MR 88b:34014
  • [EZ] Everitt, W.N. and Zettl, A., Differential operators generated by a countable number of quasi-differential expressions on the real line, Proc. London Math. Soc. (3) 64 (1992), 524-544. MR 93k:34182
  • [GZ] Glazman, I.M., On the theory of singular differential operators, Uspehi Math. Nauk 40 (1950), 102-135; English translation in Amer. Math. Soc. Translations (1) 4 (1962), 331-372. MR 13:254d; MR 15:327a
  • [MA] Markus, L., Hamiltonian dynamics and symplectic manifolds, Lecture Notes, University of Minnesota, University of Minnesota Bookstores, 1973, 1-256.
  • [MH] Meyer, K. and Hall, G.R., Introduction to Hamiltonian dynamical systems and the $n$-body problem, Springer, New York, 1992. MR 93b:70002
  • [MS] McDuff, D. and Salamon, D., Introduction to symplectic topology, Oxford Univ. Press, 1995. MR 97b:58062
  • [NA] Naimark, M.A., Linear differential operators: Part II, Ungar, New York, 1968; translated from the manuscript of the second Russian edition, ``Nauka'', Moscow, 1969. MR 41:7185
  • [TU] Turrittin, H.L., Convergent solutions of ordinary linear homogeneous differential equations in the neighborhood of an irregular singular point. Acta Math. 93, 27-66 (1955). MR 16:925a

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 34B05, 34L05, 47B25, 58F05

Retrieve articles in all journals with MSC (1991): 34B05, 34L05, 47B25, 58F05

Additional Information

W. N. Everitt
Affiliation: Department of Mathematics and Statistics, University of Birmingham, Birmingham B15 2TT, England, United Kingdom

L. Markus
Affiliation: Department of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455

Keywords: Ordinary linear differential operators, deficiency indices, symmetric boundary conditions, symplectic geometry
Received by editor(s): August 19, 1997
Published electronically: July 20, 1999
Dedicated: Dedicated to Professor Hugh L. Turrittin on the occasion of his ninetieth birthday
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society